Ohio, 2019Extreme Cold in Ohio, January 30 to 31, 2019
January 30 to 31, 2019 · NWS IWX · 8 events in 8 counties and zones
A dangerous arctic air mass overspread northwest Ohio January 30th into the morning hours of January 31st. Wind chills between 25 and 45 degrees below zero were common.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dangerous arctic air mass overspread northwest Ohio January 30th into the morning hours of January 31st. Wind chills between 25 and 45 degrees below zero were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 30, 12:31 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jan 30, 12:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1231 AM EST Wed Jan 30 2019
.SYNOPSIS...
Issued at 230 PM EST Tue Jan 29 2019
Lake effect snow showers will persist with several inches through
Wednesday morning over far southwest Lower Michigan. Otherwise,
turning brutally cold as arctic air overspreads the region
tonight and Wednesday. Temperatures will drop well below zero
with wind chills becoming dangerously cold and likely approaching 55
below Wednesday morning.
&&
.UPDATE...
Issued at 930 PM EST Tue Jan 29 2019
Dangerous, potentially record-breaking cold will continue to build
into the area overnight. Core of arctic airmass will begin to
overspread northern Illinois/northern Indiana overnight into
Wednesday morning as upper vort lobe drops southeast. Previous
hourly temp trends still appear to be on track. Any changes to min
temp forecast will be minimal this evening with potential of 35 to
50 below wind chills after daybreak Wednesday. Coldest air
temps/wind chills may fall just beyond 15Z based on advective
timing, and the Wednesday morning period will also be accompanied
by renewed strength to wind gusts before possibly dropping off a
bit Wednesday afternoon.
Previous forecast appears to be on track with lake effect snow,
and no major changes to the forecast anticipated at this time.
Have had several reports of whiteout/near whiteout conditions in
southwest Lower Michigan late afternoon/early evening where
combination of lake effect snow showers/wind gusts to 30 to 40
mph/blowing and drifting snow have led to significant travel
impacts. Higher end wind gusts should show slight diminishment
overnight, but continued lake effect snow showers/blowing and
drifting will result in continued high impacts. Dry air
entrainment has somewhat limited inland extent of more significant
lake effect snow showers, so have no current plans to extend
winter storm warning headlines into Branch county at this time.
It is possible that the winter storm warning will eventually need
to be extended in time for Berrien/Cass through tomorrow evening,
but will let midshift assess trends.
&&
.SHORT TERM...(Tonight through Thursday)
Issued at 230 PM EST Tue Jan 29 2019
...Coldest weather in decades this period...
Incipient/notable cloud growth noted in recent radar imagery through
Berrien into nw Cass county MI timed with leading push of sw
disturbance into wrn IN. Concurrently snow showers/cumulus growth
noted within the US31 corridor and marks a svrl hour period of
enhanced gusts as arctic front swings through. Prior pop/wx grids
for the most part handle this well yet lagged on early lake effect
which was adjusted much higher.
Otherwise bitter cold will overspread the area overnight as core of
low level thermal trough associated with polar vortex. Difficult
diurnal forecast Wed as core of low level thermal trough works
through countered by insolation overtop high albedo snowpack.
Run to run guidance temps continue to yo-yo yet seems hedged colder
blend temps are a better fit especially in light of temps bottoming
mid morning in the mid 20s below zero of which are not reflected in
min overnight temp grids.
&&
.LONG TERM...(Thursday night through Monday)
Issued at 230 PM EST Tue Jan 29 2019
Last disturbance progressing through retreating nw flow aloft Thu
night/early Fri has trended north since this time yda. Strong
consensus solution now to warrant an in kind bump in pops/snow
amounts as decent organization indicated.
Otherwise highlight of the period remains the tremendous yet brief
warmup Sat-Mon timed with deamplification aloft and strong thermal
ridging spreading through the lakes/OH valley. Some rain likely late
Sun/Mon within broad warm advection/moisture return yet better focus
aligns well w/nw invof of ejecting cntrl plains to upper midwest
disturbance. After that a crash back to reality as snow and cold
returns mid through late next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1226 AM EST Wed Jan 30 2019
KSBN remains on southern fringe of lake effect clouds and snow
plume. This resulting in MVFR and IFR restrictions. Given westerly
fetch terminal will likely be in and out of these clouds and snow
showers through mid morning, especially as winds veer slightly
overnight. Otherwise KFWA should remain VFR though some patchy
MVFR clouds around the region. Wind will be gusty through the
night and should pick back up after daybreak.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Chill Warning until 2 PM EST /1 PM CST/ Thursday for
INZ003>009-012>018-020-022>027-032>034.
MI...Wind Chill Warning until 2 PM EST Thursday for MIZ077>081.
Winter Storm Warning until 1 PM EST this afternoon for
MIZ077>079.
OH...Wind Chill Warning until 2 PM EST Thursday for OHZ001-002-004-
005-015-016-024-025.
LM...NONE.
&&
UPDATE...Marsili
SYNOPSIS...Skipper/T
SHORT TERM...T
LONG TERM...T
AVIATION...Lashley
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 29, 9:48 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
948 PM EST Tue Jan 29 2019
MIZ077>079-310300-
Berrien-Cass MI-St. Joseph MI-
948 PM EST Tue Jan 29 2019
...WIND CHILL WARNING IN EFFECT UNTIL 2 PM EST THURSDAY...
...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for southwest Michigan.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind Chill Warning.
Lake effect snow showers will continue with up to 5 inches of
additional snow over northern Berrien County by late tomorrow
evening. Windy conditions combined with the snow showers will cause
areas of blowing and drifting snow. Near whiteout conditions are
possible at times.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ003>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-310300-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
948 PM EST Tue Jan 29 2019 /848 PM CST Tue Jan 29 2019/
...WIND CHILL WARNING IN EFFECT UNTIL 2 PM EST /1 PM CST/ THURSDAY...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
Bitterly cold air will continue to spread across the area tonight,
with wind chills of 40 below to 55 below by Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Warning.
Strong winds combined with subzero temperatures will cause wind
chills of 40 below to 55 below from early Wednesday into Thursday
afternoon. Significant disruptions in travel and commerce are likely.
Blowing and drifting snow is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-310300-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
948 PM EST Tue Jan 29 2019
This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.
.DAY ONE...Tonight.
Dangerous conditions will persist through tonight for all marine
vessels. Lake effect snow showers with gale force winds will cause
heavy freezing spray. In addition, rapid ice accumulation is
possible on Lake Michigan which may make navigation difficult.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Dangerous conditions will persist through Thursday for all marine
vessels. Lake effect snow showers with gale force winds into
Thursday will cause heavy freezing spray. In addition, rapid ice
accumulation is possible on Lake Michigan which may make navigation
difficult.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Extreme Cold/Wind Chill, Allen
- When
- January 30, 2:00 AM EST to January 31, 11:00 AM EST
- Where
- Allen forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.772, -84.106 (the zone’s center; the record gives no point)
Gusty west winds ushered in a bitterly cold arctic air mass on January 30th into the morning hours of January 31st. The coldest of the air and strongest winds occurred during the morning hours of January 30th when the wind chill value at Lima dropped to 42 degrees below zero. Wind chills through the event generally ranged between 25 and 45 degrees below zero. The coldest air temperature recorded at Lima was 12 degrees below zero on January 30th. Many businesses and schools were closed on both January 30th and January 31st due to this record breaking shot of dangerous cold air.
Extreme Cold/Wind Chill, Van Wert
- When
- January 30, 2:00 AM EST to January 31, 11:00 AM EST
- Where
- Van Wert forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Gusty west winds ushered in a bitterly cold arctic air mass on January 30th into the morning hours of January 31st. The coldest of the air and strongest winds occurred during the morning hours of January 30th when the wind chill value near Cavett dropped to 45 degrees below zero. Wind chills through the event generally ranged between 25 and 45 degrees below zero. The coldest air temperature recorded at Van Wert was 18 degrees below zero on January 30th. Many businesses and schools were closed on both January 30th and January 31st due to this record breaking shot of dangerous cold air.
Extreme Cold/Wind Chill, Putnam
- When
- January 30, 2:00 AM EST to January 31, 11:00 AM EST
- Where
- Putnam forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Gusty west winds ushered in a bitterly cold arctic air mass on January 30th into the morning hours of January 31st. The coldest of the air and strongest winds occurred during the morning hours of January 30th when the wind chill value near Ottawa dropped to 36 degrees below zero. Wind chills through the event generally ranged between 25 and 45 degrees below zero. The coldest air temperature recorded at Ottawa was 15 degrees below zero on January 30th. Many businesses and schools were closed on both January 30th and January 31st due to this record breaking shot of dangerous cold air.
Extreme Cold/Wind Chill, Paulding
- When
- January 30, 2:00 AM EST to January 31, 11:00 AM EST
- Where
- Paulding forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Gusty west winds ushered in a bitterly cold arctic air mass on January 30th into the morning hours of January 31st. The coldest of the air and strongest winds occurred during the morning hours of January 30th when the wind chill value near Oakwood dropped to 35 degrees below zero. Wind chills through the event generally ranged between 25 and 45 degrees below zero. The coldest air temperature recorded at Oakwood was 12 degrees below zero on January 30th. Many businesses and schools were closed on both January 30th and January 31st due to this record breaking shot of dangerous cold air.
Extreme Cold/Wind Chill, Defiance
- When
- January 30, 2:00 AM EST to January 31, 11:00 AM EST
- Where
- Defiance forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.324, -84.490 (the zone’s center; the record gives no point)
Gusty west winds ushered in a bitterly cold arctic air mass on January 30th into the morning hours of January 31st. The coldest of the air and strongest winds occurred during the morning hours of January 30th when the wind chill value at Defiance dropped to 36 degrees below zero. Wind chills through the event generally ranged between 25 and 45 degrees below zero. The coldest air temperature recorded at Defiance was 14 degrees below zero on January 30th. Many businesses and schools were closed on both January 30th and January 31st due to this record breaking shot of dangerous cold air.
Extreme Cold/Wind Chill, Henry
- When
- January 30, 2:00 AM EST to January 31, 11:00 AM EST
- Where
- Henry forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.334, -84.068 (the zone’s center; the record gives no point)
Gusty west winds ushered in a bitterly cold arctic air mass on January 30th into the morning hours of January 31st. Wind chills through the event generally ranged between 25 and 45 degrees below zero. Many businesses and schools were closed on both January 30th and January 31st due to this record breaking shot of dangerous cold air.
Extreme Cold/Wind Chill, Fulton
- When
- January 30, 2:00 AM EST to January 31, 11:00 AM EST
- Where
- Fulton forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.602, -84.130 (the zone’s center; the record gives no point)
Gusty west winds ushered in a bitterly cold arctic air mass on January 30th into the morning hours of January 31st. The coldest of the air and strongest winds occurred during the morning hours of January 30th when the wind chill value at Fulton County Airport dropped to 39 degrees below zero. Wind chills through the event generally ranged between 25 and 45 degrees below zero. The coldest air temperature recorded at Archbold was 18 degrees below zero on January 30th. Many businesses and schools were closed on both January 30th and January 31st due to this record breaking shot of dangerous cold air.
Extreme Cold/Wind Chill, Williams
- When
- January 30, 2:00 AM EST to January 31, 11:00 AM EST
- Where
- Williams forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Gusty west winds ushered in a bitterly cold arctic air mass on January 30th into the morning hours of January 31st. The coldest of the air and strongest winds occurred during the morning hours of January 30th when the wind chill value at West Unity dropped to 35 degrees below zero. Wind chills through the event generally ranged between 25 and 45 degrees below zero. The coldest air temperature recorded at West Unity was 19 degrees below zero on January 30th. Many businesses and schools were closed on both January 30th and January 31st due to this record breaking shot of dangerous cold air.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Ohio, January 30 to 31, 20194 deaths · $100,000 · 29 events
- Extreme Cold in Kentucky, January 30, 20192 deaths · 2 events
- Extreme Cold in New York, January 30 to 31, 20191 death · 17 events
- High Wind in New York, January 30, 2019$170,000 · 56 kt wind · 5 events
- Strong Wind in New York, January 30, 2019$140,000 · 6 events
- Winter Storm and Extreme Cold in New York, January 30 to 31, 201928 events
- Extreme Cold in Ohio, January 30, 201927 events
- Extreme Cold and Cold in Virginia, January 30 to 31, 201922 events
- Dense Fog in California, January 30, 2019$20,000 · 4 events
- Strong Wind in New Jersey, January 30, 2019$20,000 · 2 events
- Strong Wind in Connecticut, January 30, 2019$20,000 · 2 events
- Cold in Illinois, January 30, 201916 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795067, 795071, 795072, 795073, 795074, 795075, 795076, 795077.